Winter Weather, Bailey
- When
- February 1, 3:00 PM CST to 11:00 PM CST
- Where
- Bailey forecast zone
- Reported by
- COOP Observer
- Coordinates
- 34.069, -102.830 (the zone’s center; the record gives no point)
A winter storm impacted portions of west Texas on the 3rd. Widespread drizzle and light rain began to fall over much of the region during the early morning hours, but the precipitation transitioned toward heavy snowfall over the extreme southwestern Panhandle by midday.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A winter storm impacted portions of west Texas on the 3rd. Widespread drizzle and light rain began to fall over much of the region during the early morning hours, but the precipitation transitioned toward heavy snowfall over the extreme southwestern Panhandle by midday. A gradual transition in precipitation type then slowly shifted southward over the central South Plains during the evening, where light snow accumulations occurred. Reported public impacts from the storm were minimal.
A list of reported snow accumulations follows: 8 inches at Dimmitt (Castro County), 5 inches at Friona (Parmer County), 5 inches at Hart (Castro County), 4 inches at Rhea (Parmer County), 4 inches at Silverton (Briscoe County), 4 inches at Vigo Park (Swisher County), 3 inches at Muleshoe (Bailey County), 3 inches at Plainview (Hale County), 2 inches at Floydada (Floyd County), 2 inches at Turkey (Hall County), 1 inch at Flomont (Motley County), 1 inch at Littlefield (Lamb County), 1 inch at Morton (Cochran County), and 1 inch at Shallowater (Lubbock County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 1, 11:54 AM CST, 3 hours 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 1154 AM CST MON FEB 1 2010 .UPDATE... QUICK REVISION EARLIER TO TAPER MORNING FOG ON THE CAPROCK. && .AVIATION... FOG BROKE UP EARLIER AT KLBB ON-SCHEDULE...WHILE APPEARING TO HANG ON LONGER OVER THE ROLLING PLAINS. THE KCDS ASOS REMAINS UNAVAILABLE DUE TO POWER OUTAGE. WEAK FRONTAL BOUNDARY DIPPING SOUTHWARD SHOULD RESULT IN LIGHT NORTH TO NORTHWESTERLY FLOW LATER TONIGHT. PROBABLY NOT AN IDEAL COMPONENT FOR STRATUS AT LEAST AT KLBB SO WILL INDICATE POTENTIAL ONLY FOR A SLIGHT VISIBILITY REDUCTION. AT KCDS...ON THE OTHER HAND...CHOSE TO TREND CIG AND VSBY DOWN HARD AGAIN TONIGHT WITH LITTLE CHANGE OVER-ALL IN LOW LEVEL MOISTURE. RMCQUEEN && .PREV DISCUSSION... /ISSUED 556 AM CST MON FEB 1 2010/ AVIATION... IFR VISBYS IN FREEZING FOG ARE SET TO BEGIN IMPROVING AROUND 15Z AS SOUTHERLY WINDS CONTINUE TO VEER MORE WESTERLY AHEAD OF AN APPROACHING SURFACE TROUGH/WEAK COLD FRONT. AT 1130Z...THE WESTERN EXTENT OF FOG AND STRATUS WAS 40W LUB AND ALL INDICATIONS ARE FOR LOW CIGS HERE TO BEGIN SCATTERING OUT BY MID/LATE MORNING. CDS MEANWHILE WILL LIKELY RETAIN IFR IN LOW CIGS ALL MORNING UNTIL THE FRONT DROPS THROUGH THIS AFTERNOON. RECENT INDICATIONS HOWEVER ARE THAT THESE CIGS MAY ACTUALLY PERSIST ALL DAY GIVEN LIGHTER WINDS RELATIVE TO LBB AND ABUNDANT LOW CIGS UPSTREAM IN THE PANHANDLE. LASTLY...A DIMINISHED THREAT FOR FOG IS PLAUSIBLE TONIGHT AT BOTH TERMINALS...BUT FOR NOW HAVE OMITTED THIS MENTION IN LIGHT OF WINDS BEING NORTHERLY AND RELATIVELY DRIER. PREV DISCUSSION... /ISSUED 415 AM CST MON FEB 1 2010/ SHORT TERM... AREA OBSERVATIONS AND SATELLITE IMAGERY REVEAL DENSE FZFG AND STRATUS CONTINUE OVER ALL BUT THE WESTERN 1/4 OF THE CWA WHERE WINDS HAVE MAINTAINED A MORE SWLY COMPONENT FOR MUCH OF THE NIGHT. WINDS AREA WIDE ARE STILL EXPECTED TO UNDERGO VEERING TO THE WEST BY LATE MORNING IN ADVANCE OF A SURFACE TROF/DIFFUSE COLD FRONT CURRENTLY SITUATED FROM TCC TO DHT. NAM AND RUC HAVE HANDLED THE FOG/STRATUS OF RECENT DAYS QUITE ADMIRABLY AND BOTH INDICATE DISSIPATION AROUND 15Z GIVE THE INCREASED WESTERLY WIND COMPONENT. WILL THEREFORE KEEP THE CURRENT FREEZING FOG ADVISORY INTACT. AM EXPECTING LOW CLOUDS TO LINGER ACROSS THE NORTHEAST ZONES WHERE LIGHTER WINDS SHOULD INHIBIT THE MIXING PROCESS...SO MAX TEMPS HERE WERE KEPT MARKEDLY COOLER RELATIVE TO REMAINING AREAS WHERE AMPLE SUNSHINE AND WESTERLY/DOWNSLOPE WINDS WILL PUSH SEVERAL HIGHS ABOVE NORMAL FOR THE FIRST TIME IN NEARLY A WEEK. A LESSER CHALLENGE CONCERNS A SHALLOW CYCLONIC FLOW ALOFT THAT CARRIED AT LEAST ONE DIFFUSE IMPULSE THROUGH THE REGION OVERNIGHT. WEAK ASCENT WITH THIS WAVE RESULTED IN THE DEVELOPMENT OF SOME LIGHT PRECIP OVER THE ROLLING PLAINS EARLY THIS MORNING THAT CONTINUES TO PROGRESS ENE AS OF 10Z. SATELLITE IMAGERY AND MODEL SOUNDINGS REVEAL SHALLOW SATURATION IN THIS AREA...SO WOULD EXPECT VERY LIGHT FZDZ AT BEST OVER THE FAR ERN ZONES THROUGH EARLY MORNING BEFORE THE ASSOCIATED IMPULSE DEPARTS THE REGION. WEAK COLD FRONT/SURFACE TROF WILL THEN CLEAR MOST OF THE CWA BY SUNSET BRINGING LIGHT NLY WINDS. AT PRESENT THERE IS A WEALTH OF STRATUS ADVECTING SOUTH THROUGH THE OK PANHANDLE BEHIND THIS BOUNDARY AND BOTH THE GFS AND NAM INDICATE THE REDEVELOPMENT OF LOW CLOUDS THROUGH THE NIGHT. POINT SOUNDINGS DO HINT AT SOME FOG DEVELOPMENT...BUT WITH NORTHERLY WINDS AM INCLINED TO LEAVE MENTION OUT AT THIS TIME IN FAVOR OF JUST STRATUS...THOUGH LATER SHIFTS WILL REVISIT THIS POTENTIAL. LONG TERM... WEAK RIDGING CONTINUES TO BE IN STORE FOR TUESDAY BEFORE TRANSITIONING QUICKLY TO SOUTHWESTERLY FLOW ALOFT. MODEL DATA IN VARIOUS FORMS SHOWS THAT CLOUD COVER WILL LIKELY INCREASE AT THE LOW AND MID/HIGH LEVELS AS MOISTURE INCREASES AHEAD OF THE NEXT STORM SYSTEM. LOW LEVEL FLOW WILL BACK TO THE EAST/SOUTHEAST BRINGING IN MODIFIED GULF MOISTURE WHILE SOUTHWESTERLY FLOW ALOFT HELPS TO PULL IN A BIT OF PACIFIC MOISTURE. LIKE A BROKEN RECORD...MODELS STILL ARE STILL HAVING MINOR PROBLEMS WITH THE STRENGTH AND TRACK OF THE STORM SYSTEM FOR MID-WEEK BUT STILL CONTINUE TO INDICATE THAT THE BEST CHANCE FOR RAIN APPEAR TO BE WEDNESDAY AFTERNOON THROUGH THURSDAY NIGHT. PRECIPITATION WEDNESDAY WILL DEVELOP AS WEAK DISTURBANCES MOVE OUT AHEAD OF THE MAIN STORM SYSTEM. WITH A FAIRLY DEEP MOISTURE PROFILE AND PRECIPITABLE WATERS BETWEEN THREE QUARTERS TO ONE INCH...MODERATE TO PERHAPS HEAVY RAINFALL CANNOT BE RULED OUT. THERE WILL ALSO PROBABLY BE A BREAK IN THE PRECIPITATION LATE WEDNESDAY BEFORE PICKING UP ONCE AGAIN THURSDAY AS THE MAIN TROF PUSHES OVER THE REGION. ECMWF CONTINUES TO FAVOR PULLING THE LOW ACROSS NM INTO WRN KS WHILE OPENING THE WAVE UP WHILE THE GFS KEEPS A PROGRESSIVE OPEN WAVE ACROSS THE REGION. TEMPERATURE PROFILES FOR MOST OF THE AREA INDICATE ALL LIQUID PRECIP WITH A POSSIBILITY FOR RAIN/SNOW MIX ACROSS THE NORTHWESTERN SOUTH PLAINS AND FAR SOUTHWESTERN TEXAS PANHANDLE AS TEMPERATURE PROFILES COULD DIP BELOW FREEZING IN THE OVERNIGHT HOURS. TOO EARLY TO TELL IF THERE WILL BE ANY ACCUMULATIONS. ZONAL FLOW OR WEAK RIDGING LOOKS TO BE IN PLACE FOR THE END OF THE FORECAST/THE UPCOMING WEEKEND. HOWEVER...MODELS HINT AT THE POSSIBILITY OF ANOTHER WAVE OR STORM SYSTEM JUST BEYOND THE END OF THE FORECAST. THIS MEANS THAT LOW-LEVEL MOISTURE WILL LIKELY REMAIN CLOSE TO THE AREA WHICH WILL HELP TO KEEP MIN TEMPERATURES UP BUT ALSO KEEP MAX TEMPS FROM WARMING UP TOO MUCH AS WELL. JORDAN && .PRELIMINARY POINT TEMPS/POPS... FRIONA 46 19 49 29 44 / 0 0 0 20 50 TULIA 42 21 50 29 46 / 0 0 0 20 50 PLAINVIEW 49 23 52 33 45 / 0 0 0 20 60 LEVELLAND 55 24 52 35 46 / 0 0 0 20 60 LUBBOCK 55 27 52 35 46 / 0 0 0 20 60 DENVER CITY 61 30 56 38 47 / 0 0 0 30 60 BROWNFIELD 58 29 53 37 47 / 0 0 0 30 60 CHILDRESS 39 25 50 34 45 / 10 0 0 20 50 SPUR 56 28 51 37 46 / 10 0 0 20 60 ASPERMONT 56 30 50 39 47 / 10 0 0 20 60 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 05/99/05
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1156 AM CST MON FEB 1 2010 TXZ021>044-021800- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1156 AM CST MON FEB 1 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...THIS AFTERNOON AND TONIGHT LOCALLY DENSE FOG...OR FREEZING FOG CAPABLE OF DEPOSITING LIGHT ICE...IS POSSIBLE AGAIN LATER TONIGHT FROM THE EXTREME SOUTHERN TEXAS PANHANDLE INTO THE ROLLING PLAINS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY .SPOTTER INFORMATION STATEMENT...
The national radar mosaic for the moment the first event began.
7 winter weather, 4 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, February 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 211330, 211331, 211332, 211333, 211334, 211335, 211336, 211326, 211327, 211328, 211329.